”SLIMMING PILL HAILED ‘HOLY GRAIL’ IN TACKLING OBESITY”, the headlines read.
Except that it is not. Lorcaserin is not nearly as effective or as safe as they make it out to be.
This new weight loss drug is claimed to be ‘highly effective’, and safe for your heart. Similar drugs had been withdrawn (years ago) on safety concerns. Here’s what I learned about Lorcaserin, from this recent study.
- It works by controlling the appetite.
- It is very expensive ($213 for a 30-day supply).
- Interactions with other drugs or herbal remedies have not been tested.
- More than 20 side-effects are listed. Many are serious, like thoughts of suicide, and extremely painful erections – that last more than 6 hours.
- The group that took the drug were, on average 4 kg lighter after 3 years. The placebo group, 2 kg lighter. That’s a highly unimpressive 2 kg difference.
- The trial was funded by the drug company that manufactures the weight loss drug. A major conflict of interest here.
- A non-industry funded review of Lorcaserin’s side effects actually revealed significant concerns.
When it comes to weight loss, our desire for a quick fix is intense. We want to eat whatever we want but remain slim and healthy. There is no shortage of unscrupulous companies who know this all too well and are happy to peddle their next ‘revolutionary’ weight loss product. We know that these products probably won’t work, but we buy them anyway, even if doing so compromises our health. I am not here to tell you what to do, rather, to give you the information you need to make an informed decision.
In my opinion, 2 kg weight loss in 3 years appears appallingly trivial in the context of the potential side effects.
As I said in this article about the weight loss drug, Orlistat, avoid all weight loss pills, supplements or ’miracle’ products. Many are not regulated and could potentially be dangerous. As discussed earlier, those that are regulated, like Lorcaserin, are not particularly effective. Don’t be tempted. Focus on addressing your lifestyle and the real causes of your weight gain. There is no pill out there that will get you thin overnight. It took much more than a few days to put the weight on, you must accept that it will take some time to get the weight off again.
Obesity is a hormonal problem, affected by what we eat and how often we eat.
The holy grail? Eat. Real. Food.